Eating disorders and asthma

Hi

I have severe asthma, and am on quite a full range of med, salbutamol inhalers and nebs, pulmicort, oxis, monteleucast, bambuterol, prednisonlone (15mg maintainance), fexofenadine and uniphyllin. This combination seems to be working quite well at the the moment in keeping me relatively stable yey!

I also have anorexia and ave just been transfered to an in patient hospital in London to try and treat this and increase my weeight as its life threateningly low now.

However my promblem in I have just picked up a cold and my asthma is getting much worse, my PF gone from 300-450 to 160-300 and im much more symptomatic. If I were at home i would just increase my pred to 40mg for a week or until the cold had gone. But here im not in control of my medication and they won't do this normal increase in pred until they have spoken to my cons back home (4hrs from where i am now) They just dont seem to get it and was wanting any tips or advice on getting them to understand how important it is and how its affecting me. Im really scarred its going to end up in an admission that could have been avoided.

Any help much appreciated

Libby

8 Replies

oldestnewest
  • Hi Libby,

    Do you have a written protocol that they should follow? Also they should speak to your cons ASAP but as it is a weekend it could be difficult but at least they could phone the ward that you are usually admitted to for your asthma if they know you well there.

    Taking pred, in most people, causes weight gain so they should not be holding back on it unless they think it will affect your treatment for anorexia unless there is some obscure reason not to give it but your asthma sounds like it needs the pred upping!

    Can your parents or a relative speak to them? You need your asthma to be in some sort of control so you can focus on getting your anorexia under control - it will be compounding the issue that you alread have. ( try telling them this!!)

    I can't think of any other advice to give you because I haven't been in your possition or had an eating disorder.

    Please take care & I hope your pred problem is resoved ASAP

    Kate

    XXX

  • Hi Libby

    I was going to message you but i thought i would post incase this will help anyone in a similar position

    I have been in a similar position to you - an in-patient in an ED unit but i have bulimia .Where are you - i was at Springfields in Tooting. I hated not being in control of my normal meds even my ventolin

    Prior to your admission things like what to do in a flair up should have been decided so it must be very frustrating for youi that they havent been. Do you have phone privileges if so i would ring you cons direct if not would a family member do it on your behalf or would they ring and speak to the ward dr ?? Surely the staff must remeber they need to treat you as a whole person not just the anorexia?

    When i was in i had a life threatening attack and was ransferred to St georges where i was IP for a week then taken back to the unit , while there i still had to follow unit protocol.

    Do you have access to the ward dr at all if you do please try and stress to them thats what you are aloowed to do at home under your cons guidance and that a combination of knowing that there are meds that will help and that they are being kept from you and the stress linked to this are both detrimental in your recovery.

    I hope this helps a little , please feel free to message me anytimes as like i have been in your position to a certain extent(when admitted i was suicidal ,self harming and severely bulimic binging and purging very frequently plus addicted to laxatives) Even now i have bad days but i now know how to deal withe them in a more positve way and what to do if i cant.

    Will you let me know how you get on i promise it is worth the fight - it may not seem that way now but the first and hardest step has been taken in starting treatment.Well done

    love and hugs

    kirsten

  • hi libby

    cant really add to the other two suggesations, but wish you all the best with your anorexia treatment, big hugs and good luck with asthma,

    george xx

  • Hi

    Thank you to everyone for your advice and suggestions, the ward doctor is going to try and speak to consultant to find out more, the problem is slightly complicated by the fact that i have a small haemotama (blood clot) between my skull and frontal lobes of my brain (from self harm banging my head) and they are worried that the blood thinning effects of the increased pred may cause it to bleed then there is risk of brain damage. But I feel at the moment its more important that i can breathe and the inmcrease would not be for long (Hopefully!) A small haemotama dosen't matter if I die in the mean time from bad asthma or at least that is how i feel. I just hate having no control, also cough is a main syptom of my asthma, more than wheezing and no one here aeems to make the connection between the horrendous cough I have.

    Kirsten I'm in Vincent Sqwuare Clinic in Victoria, London

    will let you know mor3e when i can

    Thanks

    Libby

    xxx

  • Hi,

    Once again thanks for all the help and advice, in the end i caled my cons myself and got him to ring the docs here and explain a few things about my asthma and the importance of trying to catch flare ups quickly so i dont end up in hospital. It seems t have worked for now anyway as pred has been increased and they are now taking copies of my Peak flows weekly to keep in contact with my con at home and hopefully he can advice staff here about what needs to happn with my meds etc. I just hope the docs and staff here listen

    Many thanks

    Libby

    xxx

  • Hi Libby,

    Hope you are getting a little better - the combination of severe asthma and an eating disorder must be a very difficult one to deal with.

    Just to reassure you a little - corticosteroids such as pred aren't usually felt to cause any blood thinning effects as such; if anything, they very marginally increase the blood's likelihood to clot. It's true that people do tend to bruise more easily when on steroids, as you are probably aware - that is more to do with having thin skin and fragile capillaries than with the blood clotting process itself. Steroid use is also weakly associated with stomach ulcers (usually when another ulcer causing drug is given too, such as aspirin), and these can bleed, but again, this is more due to an irritant effect on the stomach lining, rather than an effect on the clotting of the blood.

    One thing which your team are probably already aware of - steroids, as well as some of the other asthma drugs that you are on - including salbutamol, bambuterol and Uniphyllin - all can have the effect of lowering your potassium, sometimes to dangerously low levels. Anorexia nervosa can also result in a low potassium, as you probably know. I wonder whether your team are keeping an eye on your blood tests?

    Take care, and I hope both the asthma and the anorexia continue to improve

    Em H

  • Hi Emily

    Thanks for that info, i did try to explain that i didn't think pred was a huge risk to bleeding but wasnn't really listened to. Yeah I have bloods done twice a week to keep an eye on my electrolyes and take sando-K and phosphate sandoz to keep the potassium and phosphate levels in the right place!!!!

    Libby

    xxx

  • Great to hear they are keeping an eye on things... sorry to hear you are having to put up with the evil Sando-K! I find Slow-K a little more palatable but I do find that I have to drink a lot of water with them to avoid them making me sick, and I don't know how able you'd be to do that?

    I find Sando-K puts me off my food (and I have a (too) good appetite) so I can't imagine how difficult it must be if you have eating issues anyway. I do wish you all the best with your recovery.

    Em H

You may also like...